Antiepileptic drugs could cause changes in the trace element status of the body. Valproic acid (VPA) is a very effective anticonvulsant agent widely used in the management of various forms of epilepsy. Nail trace element content is a reliable index of trace element nutritional status of the body. To determine whether some of the side effects of antiepileptic drugs could be the result of zinc (Zn) depletion within tissues, Zn concentrations as well as copper (Cu) concentrations in nail and serum in 59 children having various types of epilepsy receiving valproate and 31 controls were assessed. Although serum Zn level in epileptic patients was found to be decreased, there was no difference in nail samples when compared to controls. There was a statistically significant increase in nail Cu level in epileptic patients when compared to controls. On the other hand, serum Cu levels were not different between the groups. Although none of our patients showed any symptoms of Cu elevation and Zn depletion, we should pay attention to potential body trace element changes in patients with epilepsy under VPA treatment. In conclusion, our results indicate that serum trace metal homeostasis might be affected by VPA therapy, but not by the convulsive disorder itself.